Kansas, 2003

Hail in Kansas, July 11 to 12, 2003

July 11 to 12, 2003 · NWS ICT · 9 events in 7 counties and zones

9 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 11, 7:00 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 11, 7:00 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
800 PM CDT FRI JUL 11 2003

...MESO UPDATE...

STORMS IN EASTERN KS WILL CONTINUE TO MOVE SOUTHEAST AT 35 MPH AND
COULD CLIP A FEW OF OUR EASTERN MOST COUNTIES...WITH LARGE HAIL AND
DAMAGING WINDS AS THE MAIN SEVERE WX THREAT FROM THIS ACTIVITY.

A FEW ISOLATED STORMS WERE TRYING TO DEVELOP ALONG THE FRNT JUST
WEST OF ICT...AND WERE TRYING TO BREAK THRU THE CAP. MODIFIED
SNDNGS OUT AHEAD OF THE FRNT STILL INDICATED THAT A DECENT CAP WAS
IN PLACE. GIVEN CURRENT TIME FRAME WITH LOSS OF PEAK HEATING ANY
ACTIVITY IN S CENTRL KS WILL BE ISOLATED AND MAINLY SOUTH OF HWY 54.
THE BETTER CHANCES FOR STORMS WILL BE LATER ON AS LOW LEVEL JET
INCREASES.

FCSTID = 15/JAKUB

--------------------------------------------------------------------
400 PM CDT FRI JUL 11 2003

...MAIN FORECAST CONCERN IS THUNDERSTORM POTENTIAL TONIGHT...

TONIGHT...19Z SURFACE ANALYSIS REVEALS A COMPLEX PATTERN OVER THE
CENTRAL PLAINS. LOW LEVEL BOUNDARY STRETCHING EAST/WEST THROUGH
CENTRAL KANSAS WAS PROMOTING LOW-LEVEL CONVERGENCE AND CUMULUS
DEVELOPMENT FROM GREAT BEND TO SALINA. THE CUMULUS DEVELOPMENT MAY
BE THE BEGINNINGS OF SOME DEEPER CONVECTION...WILL HAVE TO WAIT AND
SEE. THE CU DEVELOPMENT MAY BE A SIGN THAT THE CIN IS WEAKENING. A
DIFFUSE DRYLINE INTERSECTS THIS BOUNDARY NEAR SALINA AND RUNS SOUTH
INTO OKLAHOMA...WITH HOTTER AND DRIER CONDITIONS WEST OF THE
DRYLINE. THE EAST/WEST ORIENTED BOUNDARY WILL SAG SOUTHWARD TONIGHT
RESULTING IN THUNDERSTORMS OVER MUCH OF SOUTHEAST/SOUTH CENTRAL
KANSAS TONIGHT. ISENTROPIC UPGLIDE AND MOISTURE ADVECTION ALONG THE
310-315K SURFACES REALLY GETS GOING BY 06Z...SO WOULD EXPECT
CONVECTION TO BE ELEVATED OVER THE SOUTHEAST. SPC HAS ISSUED A
SEVERE WATCH FOR THIS EVENING DUE TO THE POTENTIAL OF THUNDERSTORM
DEVELOPMENT ALONG THE DRYLINE...EAST/WEST BOUNDARY INTERSECTION.

SATURDAY/NIGHT...LOW LEVEL BOUNDARY SAGS SOUTH ALONG THE
KANSAS/OKLAHOMA BORDER. POOLING OF LOW/MID LEVEL MOISTURE ALONG WITH
SOME WARM AIR ADVECTION WILL RESULT IN SCATTERED THUNDERSTORMS. A
BIT UNCERTAIN TO THE SOUTHWARD EXTENT OF THE BOUNDARY...AS OVERNIGHT
CONVECTION MAY PUSH THE BOUNDARY A BIT FURTHER SOUTH THAN THE MODELS
DEPICT. NEVERTHELESS...LEFT 20/30 POPS FOR THE SOUTH. TEMPERATURES
WILL BE SLIGHTLY COOLER ON SATURDAY...AS 1000-500MB THICKNESSES
LOWER A BIT AND CLOUD COVER MAY BE A BIT MORE PREVALENT. RETURN FLOW
FOR SATURDAY NIGHT CONVICTED ME TO INTRODUCE 20 POPS OVER WESTERN
ZONES. THANKS COORDINATION WITH DODGE CITY.

SUNDAY/NIGHT...MOISTURE CONTINUES TO RETURN NORTHWARD ON SUNDAY ON
STRONG SOUTHERLY FLOW...AS LEE CYCLOGENESIS BEGINS TO TAKE PLACE
ALONG THE FRONT RANGE. INTRODUCED POPS FOR SUNDAY NIGHT...THINK IT
WILL BE QUITE SIMILAR TO THE POSSIBLE SATURDAY NIGHT ACTIVITY ONLY
FARTHER EAST.

MONDAY THROUGH FRIDAY...UPPER RIDGE OF HIGH PRESSURE WILL CONTINUE
TO BUILD AND PUSH EASTWARD INTO THE CENTRAL PLAINS...FAVORING HOT
AND DRY CONDITIONS. ONLY QUESTION WILL BE THE EASTWARD EXTENT OF THE
UPPER RIDGE. MODELS ARE WANTING TO SLOW THE EASTWARD PROGRESSION OF
THE RIDGE...WHICH WOULD KEEP US SLIGHTLY COOLER AND MORE UNSETTLED
IN NORTHWESTERLY FLOW ALOFT. HOWEVER...WILL GO WITH CLIMATOLOGY AND
APT FOR HOT AND DRY CONDITIONS.

FCSTID = 21/KLEINSASSER
ICT   68  88  66  93 /  30  20  20  20
HUT   67  88  65  94 /  30  10  20  20
EWK   67  88  65  94 /  30  10  20  20
EQA   68  87  66  93 /  30  20  10  10
WLD   69  88  67  93 /  40  30  20  20
RSL   63  88  64  94 /  20  10  20  20
GBD   67  89  65  94 /  20  10  20  20
SLN   65  88  65  94 /  20  10  10  10
MPR   67  88  65  94 /  30  10  20  20
CFV   69  87  67  91 /  40  30  10  10
CNU   65  87  66  90 /  30  20  10  10
K88   65  87  65  89 /  30  20  10  10

.ICT...
KS...NONE.
Hazardous weather outlook, Jul 11, 4:21 AM CST, 15 hours 53 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
521 AM CDT FRI JUL 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS FOR SOUTHEAST
KANSAS LATE THIS AFTERNOON, WITH AN ADDITIONAL CHANCE FOR SEVERE
STORMS OVER SOUTH CENTRAL AND SOUTHEAST KANSAS OVERNIGHT. THE MAIN
THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING
THUNDERSTORM WINDS.

AN EAST WEST ORIENTED COLD FRONT WILL MAKE ITS WAY INTO KANSAS THIS
AFTERNOON. AT THE SAME TIME, MOISTURE IS EXPECTED TO INCREASE OVER
SOUTHEAST KANSAS. A FEW ISOLATED STORMS MAY DEVELOP NEAR THE
VICINITY OF THIS FRONT OVER SOUTHEAST KANSAS LATE THIS AFTERNOON,
BUT WILL REMAIN VERY ISOLATED IN NATURE. DUE TO LACK OF EXCESSIVE
INSTABILITY AND LOW LEVEL WIND SHEAR, THE TORNADO THREAT APPEARS
MINIMAL.  THEREFORE THE MAIN THREAT FROM STORMS THAT FORM WOULD BE
LARGE HAIL AND SEVERE THUNDERSTORM WINDS.

THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD OVERNIGHT, AS
LOW LEVEL WINDS ABOVE THE SURFACE FEED ADDITIONAL MOISTURE INTO
SOUTH CENTRAL AND SOUTHEAST KANSAS. ONCE AGAIN, THE MAIN THREAT WILL
BE LARGE HAIL AND SEVERE WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVER SOUTHEAST KANSAS LATE
THIS AFTERNOON, AND OVER SOUTH CENTRAL AND SOUTHEAST KANSAS
OVERNIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON

The radar

The Topeka radar (KTWX), 136 km away, was scanning. The volume nearest the first event began at 02:14 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Allen

When
July 11, 8:14 PM CST
Where
Allen County, 3 mi NW of Iola
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.950, -95.433

Hail, Allen

When
July 11, 8:26 PM CST
Where
Allen County, Iola
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.917, -95.400

Hail, Neosho

When
July 11, 11:03 PM CST
Where
Neosho County, 3 mi SE of Galesburg
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.433, -95.317

Hail, Labette

When
July 11, 11:26 PM CST
Where
Labette County, 1 mi NW of Labette
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.250, -95.200

Hail, Marion

When
July 12, 1:00 AM CST
Where
Marion County, 6 mi NW of Marion
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.417, -97.100

Hail, McPherson

When
July 12, 1:00 AM CST
Where
McPherson County, 4 mi S of Canton
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.333, -97.417

Hail, Chase

When
July 12, 1:26 AM CST
Where
Chase County, Matfield Green
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.167, -96.567

Hail, Allen

When
July 12, 1:38 AM CST
Where
Allen County, 5 mi NE of Moran
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.967, -95.100

Hail, Greenwood

When
July 12, 1:55 AM CST
Where
Greenwood County, 3 mi NW of Hamilton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.017, -96.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367756, 5367757, 5367758, 5367759, 5367762, 5367763, 5367760, 5367761, 5367764.